Supplementary Material for: Use of Epinephrine in Patients with Drug-Induced Anaphylaxis: An Analysis of the Beijing Pharmacovigilance Database
2017-05-16T07:14:30Z (GMT) by
Background: Few studies assessing the use of epinephrine in drug-induced anaphylaxis (DIA) in the hospital setting are available. We utilized the Beijing Pharmacovigilance Database (BPD) to evaluate the appropriateness of epinephrine for DIA management. Methods: DIA cases collected in the BPD from January 2004 to December 2014 were adjudicated and analyzed for demographics, causative drugs, clinical signs, outcomes, initial treatment, route, dosing, and cardiovascular adverse events (CAE) of epinephrine. Results: DIA was primarily caused by antibiotics (38.4%), radiocontrast agents (11.9%), traditional Chinese medicine injections (10.9%), and chemotherapeutic drugs (10.3%). Only 708 (59.5%) patients received epinephrine treatment. Patients who received epinephrine were more likely to experience wheezing (p < 0.001) and respiratory arrest (p < 0.001). Among 518 patients with a complete record of the epinephrine administration route, the percentage of patients receiving it by intramuscular (IM) injection, subcutaneous (SC) injection, intravenous (IV) bolus injection, or IV continuous infusion was 16.9, 31.5, 43.5, and 8.1%, respectively. Among the 427 patients with a record of both the administration route and the dosing, an overdose was more likely with IV bolus (94.1%) in contrast to IM injection (56.6%; p < 0.001) or SC injection (43.7%; p < 0.001). Among the patients analyzed for CAE (n = 349), 17 patients accounted for 19 CAE, and 13 (76.5%) of these patients were overdosed with pinephrine. Conclusion: Underuse, inappropriate IV bolus use, and overdosing were the 3 major problems with epinephrine use in DIA in China. Educational training for health care professionals on the appropriate use of epinephrine in managing anaphylactic reactions is suggested.